Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 11, 2022, 7:04 PM CDT for 4 counties in Kansas. It was in force for 26 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2022, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 11, 2022, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:06 PM CDT | TORNADO | 5 E Olsburg, KS | SPOTTED FUNNEL CLOUD LOOKING WEST TOWARD OLSBURG. |
| Jun 11, 7:11 PM CDT | TSTM WND DMG | 6 Ene Keats, KS | DELAYED REPORT FROM SURVEY ON JUNE 12. TIME ESTIMATED FROM RADAR. PART OF ROOF BLOWN OFF RESIDENTIAL HOME. ESTIMATED WINDS OF 90-100 MPH. |
| Jun 11, 7:12 PM CDT | TSTM WND DMG | 5 Nnw Manhattan, KS | DELAYED REPORT FROM SURVEY ON JUNE 12. TIME ESTIMATED FROM RADAR. LOTS OF TREE DAMAGE AT TUTTLE CREEK STATE PARK. LARGE TREES/LIMBS OF 12 INCHES IN DIAMETER OR BIGGER WERE BROKEN. ESTIMATED WINDS OF 90MPH. |
| Jun 11, 7:20 PM CDT | TSTM WND DMG | 1 N Manhattan, KS | SOCIAL MEDIA PICTURE SHOWING DAMAGE TO THE CHI OMEGA, KAPPA ALPHA CHAPTER BUILDING IN MANHATTAN. TIME ESTIMATED FROM RADAR. UNKNOWN IF STRAIGHT-LINE WINDS OR TORNADO. |
| Jun 11, 7:22 PM CDT | TSTM WND DMG | 1 N Manhattan, KS | DELAYED REPORT FROM SURVEY ON JUNE 12. TIME ESTIMATED FROM RADAR. DAMAGE TO RESIDENTIAL HOMES INCLUDING PORTIONS OF ROOFS BLOWN OFF. ESTIMATED 90-100MPH WINDS. |
| Jun 11, 7:25 PM CDT | TSTM WND GST 83 | 2 Nnw Manhattan, KS | CORRECTS TIME OF PREVIOUS TSTM WND GST REPORT FROM 2 NNW MANHATTAN. KSU MESONET OBSERVATION. |
| Jun 11, 7:26 PM CDT | TSTM WND DMG | Manhattan, KS | 5 INCH TREE LIMBS DOWN AS WELL AS DEBRIS IN THE STREETS. |
| Jun 11, 7:26 PM CDT | TSTM WND GST 80 | Manhattan, KS | |
| Jun 11, 7:37 PM CDT | TSTM WND DMG | 3 Nnw Manhattan, KS | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3000 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 15.5
The text
As transmitted.
787
WFUS53 KTOP 120004
TORTOP
KSC061-149-161-197-120030-
/O.NEW.KTOP.TO.W.0025.220612T0004Z-220612T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
704 PM CDT Sat Jun 11 2022
The National Weather Service in Topeka has issued a
* Tornado Warning for...
East central Geary County in east central Kansas...
Southeastern Riley County in northeastern Kansas...
Northwestern Wabaunsee County in east central Kansas...
Southwestern Pottawatomie County in northeastern Kansas...
* Until 730 PM CDT.
* At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southeast of Olsburg, moving south at 50 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Manhattan, Westmoreland, St. George and Olsburg.
This includes Interstate 70 between mile markers 312 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3943 9665 3945 9642 3907 9631 3902 9658
TIME...MOT...LOC 0004Z 352DEG 42KT 3937 9653
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Reese2 follow-up statements
209
WWUS53 KTOP 120013
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
713 PM CDT Sat Jun 11 2022
KSC061-149-161-197-120030-
/O.CON.KTOP.TO.W.0025.000000T0000Z-220612T0030Z/
Geary-Riley-Wabaunsee-Pottawatomie-
713 PM CDT Sat Jun 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST
CENTRAL GEARY...SOUTHEASTERN RILEY...NORTHWESTERN WABAUNSEE AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...
At 713 PM CDT, a confirmed tornado was located 5 miles southeast of
Tuttle Creek Lake, moving south at 45 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Manhattan and St. George.
This includes Interstate 70 between mile markers 312 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3939 9664 3942 9646 3907 9631 3902 9658
TIME...MOT...LOC 0013Z 352DEG 41KT 3931 9656
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
Reese793
WWUS53 KTOP 120020
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
720 PM CDT Sat Jun 11 2022
KSC197-120029-
/O.CAN.KTOP.TO.W.0025.000000T0000Z-220612T0030Z/
Wabaunsee-
720 PM CDT Sat Jun 11 2022
...THE TORNADO WARNING FOR NORTHWESTERN WABAUNSEE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
LAT...LON 3917 9639 3906 9639 3904 9645 3904 9650
3903 9651 3902 9658 3931 9663 3933 9649
TIME...MOT...LOC 0019Z 348DEG 49KT 3921 9655
$$
KSC061-149-161-120030-
/O.CON.KTOP.TO.W.0025.000000T0000Z-220612T0030Z/
Geary-Riley-Pottawatomie-
720 PM CDT Sat Jun 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST
CENTRAL GEARY...SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE
COUNTIES...
At 719 PM CDT, a severe thunderstorm capable of producing a tornado
was located over northeastern Manhattan, moving south at 55 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Manhattan and St. George.
This includes Interstate 70 between mile markers 312 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3917 9639 3906 9639 3904 9645 3904 9650
3903 9651 3902 9658 3931 9663 3933 9649
TIME...MOT...LOC 0019Z 348DEG 49KT 3921 9655
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
ReeseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:38 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 11, 6:38 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Sat Jun 11 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 238 PM CDT Sat Jun 11 2022 Key messages: 1. Severe weather is possible mainly over far northeastern and east central Kansas this evening. 2. The heat ramps up Sunday afternoon with heat indices from 105- 110 degrees. A Heat Advisory has been issued. 3. Heat concerns continue through mid next week with several days of heat indices around 100 degrees. Highly conditional, yet potentially high impact setup for severe weather this afternoon, particularly over far northeast and east central Kansas. Temps this afternoon have quickly climbed into the low 90s while dewpoints have peaked into the low 70s. A weak sfc boundary from southeast NE into northern MO has been the source for a few elevated, non-severe cells shifting into northeast KS this afternoon. Cloud bases are pretty high around 10-12 kft and are tapping into some of the instability, however given the strong EML holding on, have not grown to severe limits. A few of the HREF members hinted at this scenario of weak showers and isolated thunder continuing to impact far northeast Kansas for the next 1-2 hours before the severe convection develops along the front further to the northwest in NE and IA from 21-23Z. As these storms move south and southeastward, EML weakens as sfc CAPE climbs over 5000 J/KG by early evening. Forecast soundings over far northeast into east central KS depict ample effective bulk shear over 50 kts while clockwise curved hodographs within 0-3 KM are conducive for all hazards as a possibility. If the cells are discrete supercells, tornado concerns increase given the environment, however it appears more likely updrafts merge into a cluster or line tracking southward over MO, clipping far eastern KS after 23Z. Very large hail and damaging wind gusts around 70 mph are the more likely hazards with these storms. Convection exits the CWA around 05Z as the frontal boundary settles near the KS/NE border. Lingering cloud cover and ample moisture warms overnight lows to the middle 70s, priming Sunday for an even hotter afternoon as sfc moisture pools along and just north of the weak boundary bisecting the CWA. Models are in general consensus for middle to potentially upper 70s while highs are progged in the middle 90s, resulting in heat indices from 105 to 110 degrees. A Heat Advisory has been issued for the entire forecast area through 9 PM. The passing upper ridge across the central CONUS gives way to an southwest flow pattern and thunderstorm complex developing off the high plains Sunday. Latest model runs are trending slower with this system and further north, perhaps only impacting north central KS late Sunday evening. The excessive heat continues through Wednesday as the upper ridge amplifies in response to a developing low pressure system over the Pacific Northwest. Fortunately low levels are more mixed with wind gusts in the afternoon, alleviating heat indices slightly between 100 and 105 degrees each afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Jun 11 2022 Expecting storms near the KS/NE border to continue to push SSE toward terminals over the next few hours. Still some uncertainty in how these storms will evolve, so may need to amend TAFs as storms approach. Strong wind gusts are expected with storms although large hail and a tornado is also possible. Storms move through fairly quickly with VFR conditions returning by 05-06z through the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 9 PM CDT Sunday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && DISCUSSION...22 AVIATION...Flanagan
Hazardous weather outlook, Jun 11, 2:48 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Sat Jun 11 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-122000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Sat Jun 11 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Thunderstorms are possible across the entire outlook area this evening with the highest chance for severe storms being along and east of a line from Marysville to Topeka to Ottawa. Main hazards would be very large hail, and damaging wind gusts. A tornado or two cannot be ruled out, especially if storms that develop are discreet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices from 105 to 110 degrees are expected Sunday afternoon for the entire outlook area. A Heat Advisory is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jun 11, 6:13 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 6 N HANOVER 39.98N 96.86W
06/11/2022 U1.00 INCH WASHINGTON KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JWLocal storm report, Jun 11, 6:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 N HANOVER 39.96N 96.86W
06/11/2022 E1.50 INCH WASHINGTON KS STORM CHASER
&&
JWLocal storm report, Jun 11, 6:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 1 N MARYSVILLE 39.85N 96.65W
06/11/2022 MARSHALL KS TRAINED SPOTTER
DEBRIS ALONG NORTH STREET IN MARYSVILLE.
MANY TREES DOWN ALONG NORTH STREET.
&&
JWLocal storm report, Jun 11, 6:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO MARYSVILLE 39.84N 96.65W
06/11/2022 MARSHALL KS EMERGENCY MNGR
REPORTS OF 4 INDUSTRIAL BUILDINGS COLLAPSED
AND POWER LINES DOWN IN MARYSVILLE. HIGHWAY
36 HAS BEEN CLOSED DUE TO DEBRIS COVERING
THE ROAD. TIME ESTIMATED FROM RADAR.
&&
MFLocal storm report, Jun 11, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG WATERVILLE 39.69N 96.75W
06/11/2022 MARSHALL KS TRAINED SPOTTER
12 INCH TREE LIMB DOWN AS WELL AS MULTIPLE
SMALLER LIMBS AS WELL.
&&
JWLocal storm report, Jun 11, 7:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL OLSBURG 39.43N 96.62W
06/11/2022 M1.75 INCH POTTAWATOMIE KS LAW ENFORCEMENT
&&
MFThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 51 min |
| Jun 11, 7:26 PM CDT | Tornado Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 34 min |
| Jun 11, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee | 51 min |
| Jun 11, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 33 min |
| Jun 11, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 37 min |
| Jun 11, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 46 min |
| Jun 11, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Jun 11, 9:00 PM CDT | Tornado Warning | TOP | Lyon | 30 min |
| Jun 11, 9:38 PM CDT | Special Weather Statement | TOP | Lyon | 37 min |
| Jun 12, 8:12 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Jun 12, 8:40 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 35 min |
| Jun 12, 9:10 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 35 min |
| Jun 12, 9:30 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 30 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.